Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 53, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 11, 2023, 7:00 PM CDT for Canadian County, Grady County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2023, 7:00 PM CDT (00:00 UTC)
- Expired
- May 11, 2023, 7:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Canadian County, OK, Grady County, OK
The radar
The Norman radar (KTLX), 60 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:44 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2756 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 11, 6:48 PM CDT, 12 minutes earlier.
Area forecast discussion, May 11, 6:48 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Norman OK 648 PM CDT Thu May 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1215 PM CDT Thu May 11 2023 Storms are likely to be ongoing or developing near I-35 as our overnight period begins. This convection will display a tendency to become more outflow-dominant and upscale overnight, with a hail/tornado threat transitioning to a wind/tornado threat. This is likely to wane after 10:00 as instability decreases. Tomorrow, a frontal boundary will enter the area as the upper low and surface low occlude over northern Kansas. Boundary-layer moisture on the south side of the front is expected to be very rich on the warm side of the boundary, leading to MLCAPE values in excess of 4,000 J/kg. Deep-layer shear will be weak, limiting updraft organization, but large to very large hail will be possible early in the convective cycle. As storms cluster and outflow begins to surge, damaging wind gusts and flooding will becoming more of a concern. Meister && .LONG TERM... (Friday night through next Wednesday) Issued at 1215 PM CDT Thu May 11 2023 While frontal storms will decrease in coverage tomorrow evening, showers and storms influenced by isentropic ascent will begin to kick up across western north Texas and southwest Oklahoma. This will be influenced by a resurgent southern stream jet max that will eject from Texas into our area. Isentropic ascent over our area, in conjunction with nearly saturated tropospheric profiles and very anomalously high PWATS, will increase the threat of flooding across much of the area Saturday, particularly along and south of the stalled front. This low will cut off and begin to weaken on Sunday, but sufficient moisture and the stalled front will remain in place for continued rain and hydrologic concerns. Northwest flow aloft will push the front southward on Monday, dropping rain chances from categorical to a more-typical-for-May slight to chance. Highs next week will be below average under the influence of this northwest flow and a surface high pressure. Meister && .AVIATION... (00Z TAFS) Issued at 645 PM CDT Thu May 11 2023 Storms are ongoing across central Oklahoma and northern Texas, and will continue to move north and east through the evening. Portions of central Oklahoma will be impacted by storms over the next two to three hours. Erratic and gusty winds will occur near any thunderstorms. MVFR ceilings are expected to continue through Friday morning and into the afternoon, before lifting to low clouds at VFR levels. Winds will remain southerly across most of the region. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 87 63 78 / 50 20 50 70 Hobart OK 56 91 60 75 / 0 10 50 80 Wichita Falls TX 66 91 64 78 / 20 40 50 90 Gage OK 52 88 56 78 / 0 0 20 40 Ponca City OK 65 87 62 83 / 70 10 40 40 Durant OK 70 85 66 83 / 50 40 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...50
Hazardous weather outlook, May 11, 12:36 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1236 PM CDT Thu May 11 2023 OKZ004>048-050>052-TXZ083>090-121745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1236 PM CDT Thu May 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a enhanced risk of severe thunderstorms late this afternoon and this evening. The latest trends suggest that the greatest potential for severe weather will occur across southwest and south central Oklahoma. Here, large to very large hail, tornadoes, and damaging wind gusts are possible. Another area of severe weather appears possible across northwest Oklahoma, where large hail and damaging winds are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will be possible every day from Friday through Tuesday. On Friday, some of these storms may be severe along and southeast of I-44. Damaging winds and large hail are the primary hazards. Flooding will become a concern beginning Friday night and lasting through the day on Sunday, especially across western north Texas and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 11, 5:20 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 W TEMPLE 34.27N 98.30W
05/11/2023 E1.00 INCH COTTON OK BROADCAST MEDIA
&&
AZSpecial weather statement, May 11, 6:03 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
603 PM CDT Thu May 11 2023
OKZ023-027-038-039-112330-
Grady OK-Stephens OK-Caddo OK-Comanche OK-
603 PM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of northeastern
Comanche, Grady, southeastern Caddo and northwestern Stephens
Counties through 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chickasha to 6 miles south of Sterling.
Movement was northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Lawton, Chickasha, Marlow, Tuttle, Elgin, Rush Springs,
Fletcher, Cyril, Sterling, Cement, Amber, Bridge Creek, Pocasset,
Norge, Agawam, Tabler, eastern Fort Sill, Central High, Ninnekah, and
Acme.
This includes Interstate 44 between mile markers 34 and 37, and
between mile markers 57 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3530 9771 3467 9791 3455 9841 3491 9821
3522 9795
TIME...MOT...LOC 2303Z 232DEG 27KT 3504 9800 3467 9821
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MahaleSpecial weather statement, May 11, 6:05 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Norman OK
605 PM CDT Thu May 11 2023
OKZ018-019-112330-
Kingfisher OK-Logan OK-
605 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of eastern Kingfisher
and west central Logan Counties through 630 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Kingfisher, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent and Cimarron City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3577 9784 3581 9792 3609 9779 3594 9750
TIME...MOT...LOC 2305Z 218DEG 17KT 3582 9784
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JTSpecial weather statement, May 11, 6:14 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Norman OK 614 PM CDT Thu May 11 2023 TXZ090-112345- Clay TX- 614 PM CDT Thu May 11 2023 ...A strong thunderstorm will impact portions of southeastern Clay County through 645 PM CDT... At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near Newport, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Newport and Vashti. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3348 9810 3365 9798 3347 9798 TIME...MOT...LOC 2314Z 223DEG 25KT 3345 9805 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Ware
Special weather statement, May 11, 6:30 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
630 PM CDT Thu May 11 2023
OKZ023-027-038-120000-
Grady OK-Caddo OK-Comanche OK-
630 PM CDT Thu May 11 2023
...Strong thunderstorms will impact portions of northeastern
Comanche, Grady and southeastern Caddo Counties through 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amber to near Sterling. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chickasha, Blanchard, Tuttle, Rush Springs, Fletcher, Cyril,
Sterling, Alex, Verden, Cement, Amber, Bridge Creek, Pocasset, Norge,
Bradley, Agawam, Middleberg, Tabler, Ninnekah, and Acme.
This includes Interstate 44 between mile markers 59 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3471 9829 3523 9805 3533 9767 3474 9767
TIME...MOT...LOC 2330Z 220DEG 28KT 3520 9788 3476 9813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MahaleSpecial weather statement, May 11, 6:51 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Norman OK 651 PM CDT Thu May 11 2023 TXZ090-120015- Clay TX- 651 PM CDT Thu May 11 2023 ...A strong thunderstorm will impact portions of southeastern Clay County through 715 PM CDT... At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Newport, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Bellevue, Newport, and Vashti. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3347 9816 3373 9798 3347 9798 3346 9814 TIME...MOT...LOC 2351Z 223DEG 24KT 3354 9803 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Ware
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:13 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 32 min |
| May 11, 7:16 PM CDT | Tornado Warning | OUN | Grady | 29 min |
| May 11, 7:30 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 11, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble, Payne | 14 min |
| May 11, 7:37 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 38 min |
| May 11, 7:45 PM CDT | Tornado Warning | OUN | Grady | 45 min |
| May 11, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 40 min |
| May 11, 8:03 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain | 42 min |
| May 11, 8:14 PM CDT | Tornado Warning | OUN | Grady, McClain | 31 min |
| May 11, 8:17 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 43 min |
| May 11, 8:26 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 3 hr |
| May 11, 8:34 PM CDT | Special Weather Statement | OUN | Payne | 26 min |
| May 11, 8:34 PM CDT | Tornado Warning | OUN | Grady | 26 min |
| May 11, 8:43 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Pottawatomie | 47 min |
| May 11, 8:48 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 27 min |
| May 11, 8:57 PM CDT | Tornado Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 33 min |
| May 11, 8:58 PM CDT | Areal Flood Advisory | OUN | Grady, McClain | 3 hr |
| May 11, 9:25 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 50 min |
| May 11, 9:26 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 49 min |
| May 11, 9:27 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma, Pottawatomie | 30 min |
| May 11, 9:35 PM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 52 min |
| May 11, 10:12 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 33 min |
| May 11, 10:14 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 31 min |
| May 11, 10:16 PM CDT | Tornado Warning | OUN | Cleveland, Pottawatomie | 44 min |
| May 11, 10:19 PM CDT | Special Weather Statement | OUN | Payne | 26 min |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc | 47 min |
| May 11, 10:57 PM CDT | Tornado Warning | OUN | Coal, Pontotoc | 48 min |
| May 11, 11:05 PM CDT | Special Weather Statement | OUN | Pottawatomie | 25 min |
| May 11, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 45 min |
| May 11, 11:21 PM CDT | Tornado Warning | OUN | Coal, Hughes | 24 min |
| May 11, 11:32 PM CDT | Tornado Warning | OUN | Coal, Hughes, Pontotoc | 43 min |
| May 11, 11:52 PM CDT | Areal Flood Advisory | OUN | Atoka, Coal, Hughes, Pontotoc | 3 hr |
| May 11, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Pontotoc | 32 min |
| May 12, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes | 49 min |
| May 12, 1:05 AM CDT | Flash Flood Warning | OUN | Coal, Hughes | 5 hr |
| May 12, 1:14 AM CDT | Special Weather Statement | OUN | Atoka, Coal | 31 min |
| May 12, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 34 min |
| May 12, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| May 12, 2:46 AM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| May 12, 3:27 AM CDT | Special Weather Statement | OUN | Atoka | 33 min |
| May 12, 9:59 AM CDT | Flood Watch | OUN | Atoka, Beckham, Blaine, Bryan, Caddo, Canadian and 31 more | 3 days |
| May 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 23 min |
| May 12, 3:01 PM CDT | Special Weather Statement | OUN | Grady | 29 min |
| May 12, 3:29 PM CDT | Special Weather Statement | OUN | McClain | 31 min |
| May 12, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 49 min |
| May 12, 3:54 PM CDT | Special Weather Statement | OUN | Cotton | 36 min |
| May 12, 3:55 PM CDT | Special Weather Statement | OUN | Grady | 20 min |
| May 12, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 42 min |
| May 12, 4:51 PM CDT | Special Weather Statement | OUN | Grady | 24 min |
| May 12, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 48 min |
| May 12, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 46 min |
| May 12, 5:38 PM CDT | Special Weather Statement | OUN | Noble | 37 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 23 min |
| May 12, 5:43 PM CDT | Special Weather Statement | OUN | Kingfisher | 32 min |
| May 12, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 53 min |
| May 12, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 46 min |
| May 12, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 12, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 15 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
| May 12, 3:28 PM CDT | Special Weather Statement | OUN | Baylor, Wichita | 32 min |
| May 12, 3:39 PM CDT | Special Weather Statement | OUN | Knox | 36 min |
| May 12, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 47 min |
| May 12, 3:56 PM CDT | Areal Flood Advisory | OUN | Knox | 3 hr |
| May 12, 4:18 PM CDT | Special Weather Statement | OUN | Baylor | 27 min |
| May 12, 4:30 PM CDT | Special Weather Statement | OUN | Knox | 30 min |
| May 12, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 47 min |
| May 12, 5:01 PM CDT | Areal Flood Advisory | OUN | Knox | 3 hr |
| May 12, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 47 min |
| May 12, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Knox, Wilbarger | 43 min |
| May 12, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 37 min |
| May 12, 6:12 PM CDT | Special Weather Statement | OUN | Wichita | 33 min |
| May 12, 6:15 PM CDT | Special Weather Statement | OUN | Knox | 30 min |
| May 12, 6:27 PM CDT | Areal Flood Advisory | OUN | Baylor | 3 hr |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 46 min |
| May 12, 6:31 PM CDT | Special Weather Statement | OUN | Knox | 29 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.